(HealthDay News) — Light emitted by a tablet like an iPad can disrupt sleep if the device is used in the hours before bedtime, according to a new study published in the Proceedings of the National Academy of Sciences.
In the study, 12 young adults read for about 4 hours before bedtime on 5 consecutive evenings, in a very dimly lit room at the hospital. Half read e-books and the rest read printed books. After that, they spent another 5 evenings reading at the hospital, only they traded their e-books for printed books and vice versa.
Participants reading an e-book took longer to fall asleep than when they read a printed book. The e-readers also rated themselves as feeling less sleepy, and spent less time in rapid eye movement sleep.
Blood drawn from the participants revealed that using an e-book reader delayed the natural nightly increase in their melatonin levels by more than an hour and a half, compared with when they read a printed book.
The following day, participants who read an e-book said they woke up feeling sleepier and took longer to fully wake up and become alert, according to the researchers.
Measurements taken by the research team found that iPads emitted heavy doses of blue-wavelength light, which has been shown in previous research to suppress melatonin and increase alertness. Other light-emitting e-readers also display large amounts of blue light, as do laptops, cell phones, light-emitting diode monitors and other electronic devices.
“Bright light tends to make your brain think the sun is up. When you click it [an e-reader] off to go to sleep, you will have trouble getting to sleep,” W. Christopher Winter, MD, medical director of the Martha Jefferson Hospital Sleep Medicine Center and president of Charlottesville Neurology and Sleep Medicine in Virginia, told HealthDay.
Ultimately, the researchers concluded: “Overall, we found that the use of portable light-emitting devices immediately before bedtime has biological effects that may perpetuate sleep deficiency and disrupt circadian rhythms, both of which can have adverse impacts on performance, health, and safety.”